Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 4, NWS Wichita, KS

March 13, 2021Chautauqua County, Kansas

NWS Wichita, KS issued this areal flood warning at Mar 13, 2021, 7:36 AM CST for Chautauqua County, Kansas. It was in force for 30 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2021, 7:36 AM CST (13:36 UTC)
Expired
Mar 14, 2021, 2:30 PM CDT
In force
30 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Chautauqua County, KS

The radar

The Tulsa radar (KINX), 110 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 8:00 AM CSTHEAVY RAIN 2.041 Sse Sedan, KSIN THE LAST 24 HOURS
Mar 13, 1:30 PM CSTHEAVY RAIN 3.92Chautauqua, KSUPDATED TOTAL WITH MOST OF IT FALLING LAST EVENING INTO THE MORNING.
Mar 14, 8:00 AM CDTHEAVY RAIN 2.65Sedan, KS72 HR TOTAL.
Mar 14, 8:00 AM CDTHEAVY RAIN 4.16Chautauqua, KS72 HR TOTAL.
Mar 14, 10:00 AM CDTHEAVY RAIN 2.873 S Peru, KS72 HR TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

638 
WGUS43 KICT 131336
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
736 AM CST Sat Mar 13 2021

KSC019-131930-
/O.NEW.KICT.FA.W.0004.210313T1336Z-210313T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chautauqua KS-
736 AM CST Sat Mar 13 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Chautauqua County in southeastern Kansas...

* Until 130 PM CST.

* At 736 AM CST, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 2 and 3 inches of rain have fallen.

* Some locations that will experience flooding include...
  Sedan, Cedar Vale, Peru, Chautauqua, Elgin, Niotaze and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3701 9596 3700 9652 3730 9652 3730 9597
      3710 9596 3709 9596 3708 9596 3707 9596
      3706 9596 3705 9596 3704 9596 3703 9596
      3702 9596

$$

Ketcham
3 follow-up statements
755 
WGUS43 KICT 131924
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
124 PM CST Sat Mar 13 2021

KSC019-141930-
/O.EXT.KICT.FA.W.0004.000000T0000Z-210314T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chautauqua KS-
124 PM CST Sat Mar 13 2021

The National Weather Service in Wichita has extended the

* Flood Warning for...
  Chautauqua County in southeastern Kansas...

* Until 230 PM CDT Sunday.

* At 124 PM CST, trained weather spotters reported flooding over the 
  low water bridges and crossings. Between 2 and 4 inches of rain 
  have fallen in the last 24 hours. Another round of heavy rainfall 
  from thunderstorms is expected tonight into Sunday morning.

Additional rainfall amounts up to 1 inch are possible tonight into 
Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3701 9596 3700 9652 3730 9652 3730 9597

$$

Pearce
598 
WGUS83 KICT 140242
FLSICT

Flood Statement
National Weather Service Wichita KS
842 PM CST Sat Mar 13 2021

KSC019-141930-
/O.CON.KICT.FA.W.0004.000000T0000Z-210314T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chautauqua KS-
842 PM CST Sat Mar 13 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT SUNDAY FOR 
CHAUTAUQUA COUNTY...

At 842 PM CST, Flooding was likely ongoing for typical flood-prone 
areas across the county, as well as low-water bridges and crossings. 
Between 2 and 4 inches of rain fell across the county the past few 
days. Another couple rounds of showers and thunderstorms are 
expected late tonight through early afternoon Sunday, which will 
only aggravate ongoing flooding concerns.

Additional rainfall amounts up to 1 inch are possible in the warned 
area late tonight through early afternoon Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3701 9596 3700 9652 3730 9652 3730 9597

$$

Kleinsasser
368 
WGUS83 KICT 141926
FLSICT

Flood Statement
National Weather Service Wichita KS
226 PM CDT Sun Mar 14 2021

KSC019-141936-
/O.EXP.KICT.FA.W.0004.000000T0000Z-210314T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chautauqua KS-
226 PM CDT Sun Mar 14 2021

...FLOOD WARNING WILL EXPIRE AT 230 PM CDT THIS AFTERNOON FOR 
CHAUTAUQUA COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please remember to avoid driving through flooded roads 
particularly unpaved roadways.

LAT...LON 3701 9596 3700 9652 3730 9652 3730 9597

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Mar 13, 5:47 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 13, 5:47 AM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
547 AM CST Sat Mar 13 2021

.SHORT TERM...(Today through Monday night)
Issued at 316 AM CST Sat Mar 13 2021

Early morning analysis shows strong low-level moisture transport
feeding numerous showers/storms across southern Kansas. This area of
showers/storms will gradually shift northward with decreasing
chances by this afternoon. Meanwhile moisture transport axis will re-
organize and strengthen over western Kansas for this morning into
the afternoon. This will generate a line of widespread
showers/storms from Texas panhandle northward into western Kansas.
This line will then spread eastward into central/south central
Kansas later this afternoon and especially for tonight. A few
strong to marginally severe line segments could affect locations
along and west of I-135/I-35 this evening. Otherwise the main
hazard will switch over to heavy rainfall and possible flooding
for tonight into the morning hours on Sunday, mainly for
locations along and west of I-135/I-35. This will be a favored
area for possible training of showers/storms with higher rainfall
rates due to well above normal precipitable water values.

A well pronounced dry slot from the closed upper level system will
pivot northeast across Kansas on Sunday with associated band of
showers shifting into far eastern Kansas. Meanwhile a combination
of strong daytime heating in the clearing zone, and very cold
temperatures aloft associated with closed upper level low is
something we will need to keep an eye on. Models are showing
decent potential for low-topped cold core storms developing in
the dry slot clearing area during the mid to late afternoon time
frame. Favorable ingredients of steep low-mid level lapse rates
and low level instability could create an environment supportive
of producing a few cold core tornadoes. The key things for us to
watch will be if enough low level instability materializes along
the surface boundary for low topped storms to develop, and where
that low level boundary sets up during the afternoon hours.

.LONG TERM...(Tuesday through Friday)
Issued at 316 AM CST Sat Mar 13 2021

Models are in better agreement with a well-developed weather system
bringing another round of precipitation to the region for Tuesday
night into Wednesday. We could even see a possible rain/snow mix
occur over central Kansas as colder air is pulled southward on
the backside of this system. Colder below normal temperatures look
to spread across Kansas for Thursday and Friday in the wake of
this system.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 546 AM CST Sat Mar 13 2021

Scattered showers and a few TSRA will continue across the region
today. This will lead to IFR/LIFR and even some VLIFR cigs for most
locations as low level moisture remains very high. Could also see
some IFR and possibly some LIFR vsbys as well, in and around the
heaviest showers. Expect the cigs and vsbys mentioned above to
remain across the area for the next 18-24 hours.

Ketcham

&&

.FIRE WEATHER...
Issued at 316 AM CST Sat Mar 13 2021

Fire weather concerns will remain low across the entire region for
several days due to recent widespread and expected rainfall through
this weekend. Another round of rain is likely for Tuesday night and
Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  50  64  43 /  80  90  60  10
Hutchinson      57  49  63  40 /  90 100  60  20
Newton          58  50  63  42 /  80  90  70  10
ElDorado        60  51  64  44 /  80  90  80  10
Winfield-KWLD   65  51  66  44 /  80  90  60  10
Russell         53  44  62  37 / 100 100  60  30
Great Bend      54  45  61  37 / 100 100  40  20
Salina          54  49  63  41 /  90 100  90  20
McPherson       56  49  63  40 /  90 100  70  20
Coffeyville     67  54  62  45 /  90  80 100  10
Chanute         62  54  59  44 /  80  80  90  10
Iola            60  53  57  44 /  80  80 100  20
Parsons-KPPF    65  54  61  45 /  90  80 100  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday afternoon for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...Ketcham
FIRE WEATHER...CDJ
Hazardous weather outlook, Mar 13, 4:20 AM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
420 AM CST Sat Mar 13 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-141030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
420 AM CST Sat Mar 13 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Periods of showers and storms will continue across the region for
today and become more widespread tonight. The rain could be heavy at
times. Rainfall amounts of 1 to 3 inches with locally higher
amounts are expected area-wide. See latest flood watch for more
details. In addition, a few strong to marginally severe storms will
be possible for late this afternoon and tonight, mainly across
central and south central Kansas. The stronger storms will be
capable of producing hail up to the size of quarters, and winds of
40 to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Numerous showers and storms will continue to move slowly eastward
across the region for Sunday morning. Flooding will remain a threat
area wide. See latest flood watch for additional details. A few
strong storms could redevelop Sunday afternoon mainly for locations
along and north of a Salina to Hillsboro, to Eureka line.

Another weather system could bring more rain chances to the region
for Tuesday afternoon through Wednesday night. Colder air could
change the precipitation over to a rain snow mix across central
Kansas Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 9:17 PM CSTSpecial Weather StatementICTChautauqua, Montgomery58 min
Mar 12, 10:24 PM CSTSpecial Weather StatementICTLabette, Montgomery51 min
Mar 13, 5:31 AM CSTAreal Flood WarningICTMontgomery32 hr
Mar 13, 6:22 AM CSTRiver Flood WarningICTNeosho13 hr
Mar 13, 7:56 AM CSTRiver Flood WarningICTLabette, Neosho68 hr
Mar 13, 7:56 AM CSTRiver Flood WarningICTCherokee, Labette4 days

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.